Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 37, NWS Great Falls, MT

July 11, 2021Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2021, 2:28 PM MDT for Glacier County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 2:28 PM MDT (20:28 UTC)
Expired
Jul 11, 2021, 3:18 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 192 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3738 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS55 KTFX 112028
SVRTFX
MTC035-112130-
/O.NEW.KTFX.SV.W.0037.210711T2028Z-210711T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
228 PM MDT Sun Jul 11 2021

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Glacier County in north central Montana...

* Until 330 PM MDT.

* At 227 PM MDT, a severe thunderstorm was located 30 miles north of
  North Browning, or 42 miles northwest of Cut Bank, moving east at
  30 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and frequent cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4900 11226 4866 11278 4887 11308 4897 11316
      4900 11316
TIME...MOT...LOC 2027Z 290DEG 25KT 4901 11308 

HAIL...1.50IN
WIND...70MPH
 
$$

HART
2 follow-up statements
238 
WWUS55 KTFX 112050
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
250 PM MDT Sun Jul 11 2021

MTC035-112130-
/O.CON.KTFX.SV.W.0037.000000T0000Z-210711T2130Z/
Glacier MT-
250 PM MDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN GLACIER COUNTY...

At 249 PM MDT, a severe thunderstorm was located 26 miles northeast
of North Browning, or 26 miles northwest of Cut Bank, moving 
southeast at 50 mph. Additional strong thunderstorms may move into 
the western portion of the warning area over the next 40 minutes.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northeastern Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4900 11226 4866 11278 4887 11308 4897 11316
      4900 11316
TIME...MOT...LOC 2049Z 299DEG 43KT 4890 11274 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

HART
442 
WWUS55 KTFX 112118
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
318 PM MDT Sun Jul 11 2021

MTC035-112127-
/O.CAN.KTFX.SV.W.0037.000000T0000Z-210711T2130Z/
Glacier MT-
318 PM MDT Sun Jul 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLACIER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However small hail and 
gusty winds are still possible with additional thunderstorms in the 
area this afternoon.

Remember, a separate Severe Thunderstorm Warning still remains in 
effect for east central Glacier County until 345 PM MDT.

LAT...LON 4900 11226 4866 11278 4887 11308 4897 11316
      4900 11316
TIME...MOT...LOC 2115Z 290DEG 25KT 4883 11246 

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:45 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 11, 1:45 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
145 PM MDT Sun Jul 11 2021

.SYNOPSIS...

Breezy warm and dry conditions will continue through the rest of
this afternoon with a few isolated thunderstorms possible over
southwest Montana as well as areas near the Canadian border.
Winds shift to northerly this evening with somewhat cooler and
less dry air moving into the region overnight. Another weather
disturbance will bring additional cooling along with a chance for
showers and thunderstorms Monday night and Tuesday. Warmer and
drier conditions return Wednesday into next weekend.

&&

.DISCUSSION...

Shortwave disturbance moving over the western US upper level
ridge will continue east across southern Alberta and Saskatchewan
tonight. Breezy winds have been somewhat slow to materialize this
afternoon, likely due the amount of smoke over the region, but
are still likely to develop through this afternoon as instability
increases some ahead of the upper level disturbance. Cumulus
cloud development is occurring across SW MT and may lead to a few
isolated mainly dry thunderstorms for areas south of Helena to
White Sulphur Springs. Further north, low level moisture increases
along and north of the Canadian border and this combined with the
upper level shortwave disturbance will lead to an isolated
thunderstorm or two tracking east mainly north of Hwy-2. Deeper
moisture in this area could lead to strong/severe thunderstorm
development which will be monitored for strong winds as well as
hail. Canadian frontal boundary moving south into the region late
this afternoon and evening could be boosted by outflow winds from
storms moving east near the Canadian border. Hoenisch

Monday through Tuesday...Not as hot of an air mass will be over
the region for Monday and Tuesday. Cloud cover and precipitation
will help keep temperatures closer to seasonal normals. Do expect
winds to be shifting through this period. There could be some
night time thunderstorms Monday night into Tuesday over North
Central MT. Overall precipitation looks minimal, but some
isolated heavier thunderstorms could produce a half inch of
precipitation.

Wednesday through Sunday...Another period of hot temperatures and
little to no precipitation is expected over the entire region, as
an upper level ridge rebuilds over the area. Widespread
afternoon temperatures ranging from 90 to 100 degrees are expected
through much of this period. The GFS is a bit more aggressive with
afternoon/evening thunderstorms, but again this seems to be the
most aggressive model for precipitation, thus the NBM of a bit
lower POPs looks on track at this time. Brusda

&&

.AVIATION...
1140 AM MDT Sun Jul 11 2021 (11/18Z TAF period)

Main concern today is wildfire smoke. Most terminals across
northcentral and southwestern Montana will see some of this smoke
reducing visibilities throughout the day today and into early this
evening. Right now kept any thunderstorms out of most terminals for
this afternoon/evening...as the storms look too isolated/low
probability to include right now. Surface winds will increase a bit
this afternoon. Mountains/passes will be obscured at times through
the period by smoke.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Red Flag Warning continues through 9pm this evening. The most
critical hot, dry and breezy conditions will be across southern fire
districts through this evening with west winds gradually shifting to
northwest by late this afternoon. Winds shift to northerly this
evening as a Canadian frontal boundary moves through the region.
Thunderstorm activity and lightning will mainly be limited to areas
from the Little Belt/Castle mountains south with another area of
storms tracking east along the Highway-2 corridor. In addition to
lightning, gusty downdraft winds are a concern with any storms
and outflow from northern storms could move south through much of
north-central MT with the Canadian front this evening. Hoenisch

Looking ahead, for Monday and Tuesday, there will be a bit better
chance for a thunderstorm, along with some shifting surface
winds. Some storms will produce wetting rainfalls, but those
storms look to be fairly isolated at this time. Temperatures will
not be as hot Mon/Tue...which will help a bit...but hot temps/low
humidity return quickly starting on Wed and continue into next
weekend, with very low chances if at all for precipitation for
late next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  91  56  83 /   0   0  20  30
CTB  48  85  53  80 /  10   0  30  30
HLN  57  94  60  89 /   0   0  10  20
BZN  50  92  54  88 /  10   0  10  20
WYS  41  86  43  83 /  20   0  10  20
DLN  50  91  53  88 /  10   0   0  10
HVR  53  89  59  83 /  20   0  10  30
LWT  52  85  57  80 /   0   0  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 11, 2:18 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT Sun Jul 11 2021

MTZ009-010-112100-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
218 PM MDT Sun Jul 11 2021

...A STRONG THUNDERSTORM MAY IMPACT NORTH CENTRAL GLACIER COUNTY
UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
along and north of the International Border, approximately 33 miles
north of North Browning, or 48 miles northwest of Cut Bank. Movement
was southeast at 30 mph. This storm may move southeast into north
central Glacier County.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11255 4881 11266 4899 11331
TIME...MOT...LOC 2015Z 289DEG 25KT 4904 11320

HART

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:33 AM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more20 hr
Jul 11, 2:18 PM MDTSpecial Weather StatementTFXGlacier42 min
Jul 11, 2:58 PM MDTSpecial Weather StatementTFXGlacier32 min
Jul 11, 3:03 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole42 min
Jul 11, 3:40 PM MDTSevere Thunderstorm WarningTFXToole50 min
Jul 11, 4:18 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole27 min
Jul 11, 4:36 PM MDTSpecial Weather StatementTFXPondera24 min
Jul 11, 4:47 PM MDTSpecial Weather StatementTFXChouteau28 min
Jul 11, 5:05 PM MDTSpecial Weather StatementTFXPondera25 min
Jul 11, 5:11 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill49 min
Jul 11, 5:55 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.